Psoriasis induced by anti–tumor necrosis factor therapy: A paradoxical adverse reaction

Authors


Abstract

Administration of anti–tumor necrosis factor (anti-TNF) agents is beneficial in a variety of chronic inflammatory conditions, including psoriasis. We describe 5 patients in whom psoriasiform skin lesions developed 6–9 months after the initiation of anti-TNF therapy for longstanding, seropositive rheumatoid arthritis (etanercept or adalimumab), typical ankylosing spondylitis (infliximab), and Adamantiades-Behçet's disease (infliximab). In all 5 patients, the underlying disease had responded well to anti-TNF therapy. Four patients developed a striking pustular eruption on the palms and/or soles accompanied by plaque-type psoriasis at other skin sites, while 1 patient developed thick erythematous scaly plaques localized to the scalp. In 3 patients there was nail involvement with onycholysis, yellow discoloration, and subungual keratosis. Histologic findings from skin biopsies were consistent with psoriasis. None of these patients had a personal or family history of psoriasis. In all patients, skin lesions subsided either with topical treatment alone, or after discontinuation of the responsible anti-TNF agent. The interpretation of this paradoxical side effect of anti-TNF therapy remains unclear but may relate to altered immunity induced by the inhibition of TNF activity in predisposed individuals.

Ancillary